Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Digestive Disorders

Ulcers and Low Dose Entric Asprin

10/27/2009

Question:

I have been taking low dose coated asprin for over 10 years for heart attack and stroke prevention. Recently had 2 stomach ulcers. Had to go off the asprin. Is it possible to still take asprin once the ulcers have healed? They we caused by h. pyroi bacteria and treated by a week of large doses of antiboitics. If I go back on aspirin, are there any precautions to take?

Answer:

Low dose aspirin has been associated with gastric ulcers. The combination of positive H pylori state (having the H pylori infection) and aspirin use has higher chance of getting ulcers. If your doctor really wants you on the aspirin, then you should continue to take it but use an anti-ulcer medication like prilosec, prevacid, protonic etc. to protect the stomach lining. Having treated the H pylori does reduce the risk some but not entirely. You ought to be retested for the H pylori by a breath test (or something similar) to be certain it is gone. This should be done 2-6 months after completion of treatment for H pylori.

For more information:

Go to the Digestive Disorders health topic, where you can:

Response by:

D Roy Ferguson, MD D Roy Ferguson, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University